Advertisement -- Learn more about ads on this site.

Health A-Z

Medical Content Created by the Faculty of the
Harvard Medical School

What Is It?

In healthy people, many different species of bacteria live inside the bowel. Many are harmless or even helpful to the body, but a few have the potential to be aggressive troublemakers. Under normal circumstances, the "bad" bacteria are far outnumbered, and the bowel's natural ecological balance keeps them under control. This can change dramatically when a person begins treatment with an antibiotic. This is because antibiotics can kill large numbers of the bowel's normal bacteria, altering the delicate balance among the various species. In most cases, the result is only a mild case of short-term diarrhea that goes away quickly after the antibiotic treatment ends. Occasionally, however, an antibiotic eliminates so many of the bowel's "good" and harmless bacteria that the aggressive "bad" ones are free to multiply out of control.

One type of bacteria in particular, a species called Clostridium difficile (C. difficile), can overgrow inside the bowel, producing irritating chemicals that damage the bowel wall and trigger bowel inflammation, called colitis. This can cause abdominal pain, cramps, diarrhea, and fever. In some cases, high-volume, diarrhea is so frequent that the person develops dehydration (very low levels of body water). A more severe complication of C. difficile overgrowth can lead to a type of bowel inflammation called pseudomembranous colitis. Patients with pseudomembranous colitis are at risk of a severely distended colon that stops functioning (toxic megacolon), which can lead to a hole through the bowel wall (bowel perforation).

Because C. difficile lives silently in the bowels of about 5% of people, episodes of C. difficile diarrhea occasionally occur in otherwise healthy adults and children who are taking antibiotics. C. difficile infections are much more common, however, among the elderly and those with debilitating illnesses. In hospitals and nursing homes, C. difficile bacteria can be spread from patient to patient on the unwashed hands of health care workers, and also via toilets, sinks and other surfaces that have been contaminated by stool. According to some studies, more than 20% of patients in hospitals and nursing homes silently harbor C. difficile in their intestines. In any one of these patients, treatment with an antibiotic is all it takes for C. difficile to overgrow and cause illness. Although many different types of antibiotics have been blamed for causing C. difficile diarrhea and colitis, the most common culprits are clindamycin (Cleocin), ampicillin (sold under several brand names) and cephalosporins, such as cephalexin (Keflex).

Page 1 of 9     Next Page:  Antibiotic-Associated Diarrhea Symptoms
Click here to to redeem your SparkPoints
  You will earn 5 SparkPoints
From Health A-Z, Harvard Health Publications. Copyright 2007 by the President and Fellows of Harvard College. All rights reserved. Written permission is required to reproduce, in any manner, in whole or in part, the material contained herein. To make a reprint request, contact Harvard Health Publications. Used with permission of StayWell.

You can find more great health information on the Harvard Health Publications website.